A few weeks ago, while I was at a birthday celebration, a friend who works in a mental health setting remarked that she was seeing an increasing number of people taking atypical antipsychotics who were developing tardive dyskinesia. The common understanding is that the risk of TD with atypicals is much lower than with the old standard neuroleptics (Thorazine, Haldol, etc.), and her anecdotal evidence seemed to belie that belief.
Today, an email correspondent sent me a study, which was led by Scott Woods at Yale University School of Medicine and published in the April 2010 issue of the Journal of Clinical Psychiatry, that assesses TD rates in the 1980s among patients at the Connecticut Mental health Center with rates among patients there in the early 2000s. Their findings lend credibility to my friend’s eyewitness accounts.
In their TD study in the 1980s, the Yale researchers followed 362 patients who, at the start of the study, did not show signs of TD. Over the course of the next 3.1 years, this group developed persistent TD at the rate of 5.6% per year. In their study conducted in the early 200s, the researchers followed 352 patients for 2.2 years. Fifty-two patients developed persistent tardive dyskinesia during that time, a rate of 6.6% per year. The severity of the cases was the same in both periods.
The researchers also looked at the overall prevalence of TD in patient cohorts from the 1980s and from the early 2000s, and found that it was the same: 33% in the 1980s and 32% in the early 2000s. They concluded: “Overall TD prevalence, incidence and incident case severity in the current cohort differed little from estimates obtained from a similar cohort studied at our site with similar methods before the introduction of atypical antipsychotics.”
Finally, the Yale investigators looked at whether patients in the 2000s study developed TD at different rates according to whether they took conventional neuroleptics, atypicals, or a combination of both. The patients on conventional neuroleptics developed TD at an annual rate of 5.6%; the patients on atypicals developed TD at an annual rate of 5.9%; and those on a combination of old and new antipsychotics at an annual rate of 9.6%.
After making some statistical adjustments for prior years of exposure to drugs, the researchers concluded that “subjects treated with atypical antipsychotics alone developed TD at approximately two-thirds the rate as subjects treated with conventionals alone.” Patients treated with a combination of both developed TD at nearly double the rate for conventional neuroleptics alone.
Their findings are at odds with a number of previous studies that had found a reduced risk of TD with atypicals. But as the Yale investigators observed, the previous studies did not have TD as their primary focus, whereas theirs did, and in their study, those examining the patients had been schooled in recognizing TD.
“Despite the feeling among some clinicians that TD is much less of a problem now in the atypical era, such a conclusion may unfortunately be premature,” Woods and his collaborators wrote. “In the 1960s and 1970s, there was some well-intentioned resistance and skepticism about conventional antipsychotics being associated with risk of TD, and now, during the atypical era, we are perhaps not immune to some of the same forces. Until we are certain that we have developed antipsychotics that carry minimal risk, we should continue to inform patients prescribed antipsychotics about TD and continue monitoring for it.”
TD, of course, is evidence that the drugs have damaged the basal ganglia, and often permanently so, as the movement disorder may not go away upon drug withdrawal. TD is also associated with a global decline, as other areas of the brain that rely on dopaminergic neurons–the limbic system and the frontal lobes–may also become permanently compromised as well.
Tuesday, November 2, 2010
Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.